Clonidine and Auditory Hallucinations

| September 1, 2012 | 0 Comments

Durga Prasad Bestha, MBBS, and Vishal Madaan, MD
Dr. Bestha is a staff psychiatrist, Carolinas Medical Center-Randolph, Charlotte, North Carolina; and Dr. Madaan is Assistant Professor and Associate Training Director, University of Virginia Health System, Charlottesville, Virginia.

Clonidine is used to manage a variety of psychiatric symptoms in addition to general medical conditions such as hypertension and pain. We report a case of auditory hallucinations in the context of clonidine use.

Case report. A 53-year-old African-American man was in a motor vehicle accident that resulted in multiple orthopedic surgeries and an extensive rehabilitation process. He had no prior psychiatric history. He was referred to psychiatry for management of depression and posttraumatic stress disorder (PTSD). The depressive symptoms responded well to sertraline; however, he continued to have intrusive flashbacks and significant disruption of sleep due to recurrent nightmares about the accident. He would wake up screaming and crying. Clonidine was initiated at 0.05mg and gradually titrated to 0.15mg at night. Thereafter, flashbacks and nightmares disappeared and sleep improved; however, he started hearing a voice that referred to him in third person. Clonidine was discontinued, following which the hallucinations stopped, although nightmares and flashbacks recurred.

Discussion. Clonidine is a central presynaptic a2-agonist that causes a reduction in sympathetic activity. This decrease in central noradrenergic activity is the likely underlying mechanism for clonidine, causing a reduction in PTSD symptoms such as nightmares and startle reaction.[1] Common adverse effects of clonidine include sedation, dizziness, fatigue, and rebound hypertension with sudden discontinuation. Rarely, anxiety, depressive symptoms, sleep disturbances, and hallucinations have also been reported.[2] A PubMed literature search using the terms clonidine and hallucinations revealed only four case reports. One case report included three patients, two of which experienced visual hallucinations.[3] Another case report reported the emergence of auditory hallucinations and paranoia with the use of clonidine for management of severe hypertension.[4] Since clonidine is frequently used for a variety of psychiatric disorders, such as attention deficit hyperactivity disorder, tic disorders, aggression, and opiate withdrawal, it is essential to be aware of and to monitor for this rare but serious adverse effect.

References
1. Boehnlein JK, Kinzie JD. Pharmacologic reduction of CNS noradrenergic activity in PTSD: the case for clonidine and prazosin. J Psychiatr Pract. 2007;13(2):72–78.
2. Keller S, Frishman WH. Neuropsychiatric effects of cardiovascular drug therapy. Cardiol Rev. 2003;11(2):73–93.
3. Brown MJ, Salmon D, Rendell M. Clonidine hallucinations. Ann Intern Med. 1980;93(3):456–457.
4. Enoch MD, Hammad GE. Acute hallucinosis due to clonidine. Curr Med Res Opin. 1977;4(9):670–671.

Tags: , ,

Category: Anxiety Disorders, Letters to the Editor, Past Articles, Psychiatry, Psychopharmacology, Schizophrenia

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.